Variational principle for scale-free network motifs

Clara Stegehuis (Corresponding author), Remco van der Hofstad, Johan S.H. van Leeuwaarden

Research output: Contribution to journalArticleAcademicpeer-review

17 Downloads (Pure)

Abstract

For scale-free networks with degrees following a power law with an exponent τ ∈ (2, 3), the structures of motifs (small subgraphs) are not yet well understood. We introduce a method designed to identify the dominant structure of any given motif as the solution of an optimization problem. The unique optimizer describes the degrees of the vertices that together span the most likely motif, resulting in explicit asymptotic formulas for the motif count and its fluctuations. We then classify all motifs into two categories: motifs with small and large fluctuations.

Original languageEnglish
Article number6762
Number of pages10
JournalScientific Reports
Volume9
Issue number1
DOIs
Publication statusPublished - 1 Dec 2019

Cite this

@article{6f8313dbbd034757bcbd899649e47112,
title = "Variational principle for scale-free network motifs",
abstract = "For scale-free networks with degrees following a power law with an exponent τ ∈ (2, 3), the structures of motifs (small subgraphs) are not yet well understood. We introduce a method designed to identify the dominant structure of any given motif as the solution of an optimization problem. The unique optimizer describes the degrees of the vertices that together span the most likely motif, resulting in explicit asymptotic formulas for the motif count and its fluctuations. We then classify all motifs into two categories: motifs with small and large fluctuations.",
author = "Clara Stegehuis and Hofstad, {Remco van der} and {van Leeuwaarden}, {Johan S.H.}",
year = "2019",
month = "12",
day = "1",
doi = "10.1038/s41598-019-43050-8",
language = "English",
volume = "9",
journal = "Scientific Reports",
issn = "2045-2322",
publisher = "Nature Publishing Group",
number = "1",

}

Variational principle for scale-free network motifs. / Stegehuis, Clara (Corresponding author); Hofstad, Remco van der; van Leeuwaarden, Johan S.H.

In: Scientific Reports, Vol. 9, No. 1, 6762, 01.12.2019.

Research output: Contribution to journalArticleAcademicpeer-review

TY - JOUR

T1 - Variational principle for scale-free network motifs

AU - Stegehuis, Clara

AU - Hofstad, Remco van der

AU - van Leeuwaarden, Johan S.H.

PY - 2019/12/1

Y1 - 2019/12/1

N2 - For scale-free networks with degrees following a power law with an exponent τ ∈ (2, 3), the structures of motifs (small subgraphs) are not yet well understood. We introduce a method designed to identify the dominant structure of any given motif as the solution of an optimization problem. The unique optimizer describes the degrees of the vertices that together span the most likely motif, resulting in explicit asymptotic formulas for the motif count and its fluctuations. We then classify all motifs into two categories: motifs with small and large fluctuations.

AB - For scale-free networks with degrees following a power law with an exponent τ ∈ (2, 3), the structures of motifs (small subgraphs) are not yet well understood. We introduce a method designed to identify the dominant structure of any given motif as the solution of an optimization problem. The unique optimizer describes the degrees of the vertices that together span the most likely motif, resulting in explicit asymptotic formulas for the motif count and its fluctuations. We then classify all motifs into two categories: motifs with small and large fluctuations.

UR - http://www.scopus.com/inward/record.url?scp=85065155908&partnerID=8YFLogxK

U2 - 10.1038/s41598-019-43050-8

DO - 10.1038/s41598-019-43050-8

M3 - Article

C2 - 31043621

AN - SCOPUS:85065155908

VL - 9

JO - Scientific Reports

JF - Scientific Reports

SN - 2045-2322

IS - 1

M1 - 6762

ER -